Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2000, 3:18 AM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 3:18 AM CDT (08:18 UTC)
- Expired
- May 11, 2000, 4:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:25 AM CDT | Hail 1 | Lucas, SD | |
| May 11, 3:50 AM CDT | Thunderstorm Wind 57 M | Geddes, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WUUS53 KFSD 110818 SVRFSD SDC023-053-110900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 AM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 400 AM CDT * AT 315 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BURKE...OR ABOUT 33 MILES EAST OF WINNER... MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLATTE AROUND 345 AM CDT GEDDES AROUND 350 AM CDT LAKE ANDES AROUND 355 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:52 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 10, 8:52 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 852 PM CDT WED MAY 10 2000 NEW 00Z RUC IS IN...SHOWING SOME INTERESTING THINGS. RUC APPEARED TO INITIALILZE PRETTY GOOD WITH CURRENT TRENDS. PROGS THE STRONG SFC LOW TO BE AROUND JACKSON AND BENNETT COS BY 12Z...USHERING UP A VERY STRONG LLVL FLOW. IN THE VERY SHORT TERM...THE WK LOW PRES OVR CNTRL MN HAS REALLY MESSED UP OUR LLVL WINDS ATTM. THE SFC TO H8 WNDS REALLY DO NOT GET ORGANIZED AGAIN OVR CWA UNTIL STARTING AT ABOUT 06Z. RUC DOES INCR THE LLVL JET TO OVR 30 KTS ACRS CWA BY LATE TNGT...WITH OVER 50 KNOTS IN SRN NEB. THIS SHOULD MAKE FOR SOME GOOD SPEED CONVERGENCE...AND THE H8 THTE FIELD IS QUITE IMPRESSIVE WITH IT...NOSING RIGHT INTO THE CWA LATE TNGT. SFC DEW PTS PROGGED TO INCR WITH THE INCRG LLVL FLOW...TO 60 DEG AT KSUX AND 50S ELSEWHERE. NOW FOR SVR POTENTIAL. RUC CONT THE TREND OF VERY WM H7 AIR MOVG NWD...TO +12C ALL THE WAY UP TO KSUX BY 12Z. ALSO...FCST SNDGS SHOW A WM BUBBLE OF AIR NR 600MB OVER THE NRN PTN OF CWA AFT MIDNIGHT TNGT. THE CRNT RADAR DOES SHOW SOME WEAKENING TSTMS RIGHT NOW AS THEY MOV INTO THIS WM AIR ALOFT. WL NEED THE DYNAMICS FM THE WHOLE SYSTEM LIFTING OUT LATE TNGT TO SUSTAIN CONVECTION. TREMENDOUS LLVL WAA OCCURS...AS WELL AS VRY STRONG H8 MSTR CONV...BUT NOT ENUF TO OVERCOME WM LYR AT 600MB OVR NRN CWA. THEREFORE BLV THAT THE LEAST CHC FOR SVR WX WL OCCUR OVER PTNS OF THE NRN CWA...WITH BETTER CHCS FM I90 SWD. RUC SNDGS SHOW IF CONVECTION GOES ELEVATED OVR SRN HALF OF CWA...IT COULD REALLY GO FM 09Z TOWARD 12Z OVR THE SRN HALF. NOW IN THE FAR SOUTH...WL CONVECTION GO OVR THE KSUX AREA BEFORE THEY GET TOTALLY CAPPED AND DRY SLOTTED. IT IS POSSIBLE. KSUX FCST SNDG NOT AS IMPRESSIVE WITH ELEVATED MSTR...BUT STILL ENUF TO FIRE THEM UP. WL LIKELY UPDATE THE ZONES AFT 9PM TO FINE TUNE SOME WORDING AS THIS EVENT COULD BE IMPORTANT LATE TNGT. .FSD...NONE FUHS
In the hours before
Special weather statement, May 11, 1:25 AM CDT, 1 hour 53 minutes before
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 125 AM CDT THU MAY 11 2000 ...SEVERE THUNDERSTORM WATCH SAFETY RULES... A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN THE DESIGNATED AREA. DURING A WATCH THERE IS NO CAUSE FOR IMMEDIATE CONCERN. YOU SHOULD GO ABOUT YOUR NORMAL BUSINESS...BUT BE ON THE LOOKOUT AND KEEP UP TO DATE ON THE LATEST WEATHER DEVELOPMENTS. PUBLIC SAFETY OFFICIALS SHOULD ACTIVATE PREARRANGED PLANS. A SEVERE THUNDERSTORM WARNING...ON THE OTHER HAND...MEANS THAT A SEVERE THUNDERSTORM HAS BEEN SIGHTED OR INDICATED BY RADAR. PEOPLE IN THE PATH OF THE STORM SHOULD TAKE IMMEDIATE ACTION TO SAFEGUARD THEMSELVES AND THEIR FAMILY. TECHNICALLY SPEAKING...A SEVERE THUNDERSTORM IS DEFINED AS HAVING WIND GUSTS WHICH EXCEED 58 MPH AND/OR HAIL AT LEAST 3/4 INCH IN DIAMETER. HOWEVER...AS THESE STORMS DEVELOP...THEY CAN BE ACCOMPANIED BY TORNADOES. LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA TO LEARN IF A WARNING HAS BEEN ISSUED FOR YOUR AREA. ALSO...KEEP A CLOSE WATCH ON THE THUNDERSTORMS AS TORNADOES CAN FORM QUICKLY. IF YOU SEE A TORNADO...MOVE QUICKLY INTO A BASEMENT. IF NONE IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM OUTSIDE WALLS...DOORS AND WINDOWS. IN SCHOOLS...FACTORIES OR OTHER INSTITUTIONAL TYPE BULIDINGS...STAY OUT OF AUDITORIUMS AND GYMNASIUMS.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 42 min |
| May 11, 3:40 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 50 min |
| May 11, 4:15 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 30 min |
| May 11, 4:36 AM CDT | Tornado Warning | FSD | Hutchinson | 24 min |
| May 11, 6:03 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.